NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 12:51 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 7, 12:51 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
151 PM EDT Sun Aug 7 2022
.SYNOPSIS...
High pressure will remain anchored offshore in the vicinity of
Bermuda, with a surface trough remaining over the area through
Monday. A cold front approaches on Tuesday and will slowly move
across the area Wednesday into Thursday, possibly stalling for
a time. High pressure will then build in behind the front Friday
into next Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Just a minor adjustment to the forecast. Have gone ahead and
expanded the area of slight chance POPs eastward a bit as some
isolated showers have started to develop across NJ/NYC. The main
threat with any of these storms are the brief heavy downpours.
Otherwise, its a wash, rinse, repeat forecast today with heat,
humidity, and the potential for afternoon convection (mainly across
the interior).
Expect more sun than clouds for most of the area outside of
isolated/scattered showers and thunderstorms. A moist S/SW flow
continues with a sprawling western Atlantic high anchored
offshore. Highs top out in the upper 80s and lower 90s, with a
few spots in the urban corridor getting into the mid 90s. The
moist flow will keep dew pts well into the 60s and low 70s,
allowing heat indices to exceed 95F across much of the region
this afternoon. The ocean is noticeably warmer than it was a few
weeks ago, and judging on what has transpired recently on this
S-SW flow trajectory there will likely not be as much of a
disparity across the area when it comes to heat indices. A wind
off the water often results in higher dew points and can make up
the difference if actual temperatures are a few degrees cooler
along the immediate coast. Therefore, heat advisory remains in
effect everywhere today, with max heat indices generally between
95-99F, and a few isolated readings around 100.
Will need to monitor the potential for diurnal convection once
again, especially inland, as a slow-moving cold front remains
well to the west, and a weak surface trough lingering over the
region. Shear remains weak, supporting more pop-up variety
storms than anything more organized. With the tropical air mass
in place, PWATs >2 inches, localized flooding will be possible
with any convection. Rain chances drop off with loss of daytime
heating, and expecting a predominantly dry night.
Temperatures remain warm and humid overnight, with lows ranging from
70 far inland, to around 80 in the metro. A few climate sites may
tie/set record high minimums.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A largely unchanged synoptic pattern persists into the start of the
work week, with broad ridging aloft, high pressure situated offshore,
and a slow-moving cold front off to the west. The front, extending
from the Great Lakes to New England, only inches south and east on
Monday, so anticipating quite similar conditions to Sunday.
With 850 mb temperatures around 20C, expect another unseasonably hot
day across the Tri-State. Daytime highs may climb just a hair hotter
than the weekend, with forecast maxTs in the low-to-mid 90s for most.
Maintained the Heat Advisory through Monday evening given heat indices
once again in the 95-99F range during the afternoon, with some areas
in the low 100s. While a few isolated spots, especially in the urban
corridor of NE NJ, may briefly touch 105F, coverage does not look
expansive enough to warrant a warning at this time.
The surface trough is expected to remain nearby as the cold frontal
boundary expected for later in the week will remain well back to the
north and northwest through the day. The position of the surface
trough and any other density discontinuities will determine where
convective chance may be relatively higher. Any larger scale forcing
will still reside north and northwest of the area. At this point,
have no reason to deviate from previous PoP / convective forecasts
for the daytime on Monday. With the tropical airmass in place, any
storms will continue to pose a risk of localized flooding.
Another warm, humid night expected with any lingering convection
dissipating after dark. Overnight lows bottom out in the 70s to
around 80.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The forecast area will reside at the southern edge of the westerlies
to start the period with anomalously warm heights. This will mean at
least one more day of very warm, humid conditions for the region on
Tuesday. The NBM has trended warmer for temperatures Tuesday and now
has parts of NE NJ in the upper 90s with the rest of the area in the
lower to middle 90s. Not confident in this increase yet due to
question surrounding amount of debris clouds and any afternoon
convection. Have therefore remained consistent with previous
forecast of upper 80s to lower 90s across the region with some
middle 90s in urban NE NJ. Max heat indices may reach 95-100 in NE
NJ and the NYC metro and fall just short elsewhere. However, if the
trend in the NBM continues then more of the area could see 95-100
heat index and the need for an extension of the current Heat
Advisory into Tuesday.
A pre-frontal surface trough ahead of a cold front to the north may
set up in the vicinity Tuesday afternoon and evening. A few showers
and thunderstorms are possible. The cold front then settles near the
area on Wednesday. There still appears to be little southward push
for the front with a deep-layered W/SW flow aloft. Thus, there
continues to be quite a large spread in the NBM box and whisker
temperature plots for Wednesday due to the frontal timing. This
could allow for another day of very warm, humid conditions before
convection develops late in the day.
In addition, with the boundary possibly stalling near or over the
area, training of showers and thunderstorms are possible Wednesday
into Thursday, but clearly too early in the game for specifics.
The kicker will come in the form of an amplifying upper trough
dropping southeast from Central Canada and into the Great Lakes from
Wednesday into Friday. This may initially lead to some showers
lingering across the region on Thursday, but then should help push
the front offshore Thursday night into Friday. High pressure will
then follow for next weekend.
Muggy conditions continue into Thursday, but temperatures should be
closer to normal levels. A much drier and seasonable airmass follows
for Friday and Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Bermuda high pressure remains in control through Tuesday with weak
surface trough development nearby and just to the west for this
afternoon through Monday.
Mainly VFR. Thunderstorm development for the NYC metro and
Lower Hudson Valley this afternoon and the early evening is
expected to be quite sparse in coverage. This is being covered
with VCTS for the aforementioned terminals.
S-SW winds for this afternoon at 10-15 kt with gusts 15-20 kt.
Strongest sustained winds may occur at KJFK, 15-20 kt. Winds slowly
subside below 10 kt late at night and into early Monday morning
before increasing again through midday.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Uncertainty with thunderstorm development and timing this afternoon
and evening. It is quite possible that much of the development will
be quite sparse in coverage. Amendments may be needed due to this
uncertainty.
Gusts this afternoon could be higher than forecast.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon...Mainly VFR, otherwise a slight chance of showers
or t-storm for city and eastern terminals, with a chance of showers
t-storm for western most terminals.
.Tuesday...Chance of a shower or thunderstorm, mainly north and west
of NYC metro terminals. SW winds G20 kt possible by afternoon.
.Wednesday..Showers and thunderstorms, especially towards the
afternoon and early evening with sub VFR at times. SW-SW winds G20kt
possible.
.Thursday...Chance of showers and thunderstorm with MVFR possible at
times.
.Friday...VFR, with light NNW winds.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA conditions develop on the ocean waters this afternoon, with
SW winds 15-20 kt gusting to 25 kts helping to build seas up
close to 5 ft late today and into tonight. Marginal SCA conditions
are anticipated for the far eastern LI sound and southern and
eastern bays during this time as well. Wind and seas likely
lower below criteria by Monday morning, before returning once
again Monday afternoon.
Marginal SCA conditions are expected in a SW flow on the ocean
waters Tuesday into Tuesday night. Conditions should improve
Wednesday into Thursday as a cold front slowly pushes across the
waters. This will provide a weak pressure gradient across the
waters, thus weak flow.
&&
.HYDROLOGY...
Any convection today is expected to be slow-moving due to a weak
steering flow, while abundant tropical moisture remains in place.
This presents the potential for localized flash flooding with any
storms that develop.
Showers and thunderstorms are possible again along and ahead of a
slow moving or stalled frontal boundary Tuesday into Wednesday and
potentially Thursday. Potential training of cells will have to be
monitored for flash flooding concerns, but it's too early at this
time to be specific with details.
&&
.TIDES/COASTAL FLOODING...
There is a high rip current risk today and Monday for all but
the NYC ocean beaches, where the threat is moderate. A statement
for the high rip current risk has only been issued for Sunday
as confidence for Monday remains borderline.
The moderate to high risk is a function of a S-SW flow each
afternoon increasing to around 15 kt with 4-5 ft southerly wind
waves.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ005>012.
NY...Heat Advisory until 8 PM EDT Monday for NYZ067>075-078>081-
176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081-179.
NJ...Heat Advisory until 8 PM EDT Monday for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ355.
Small Craft Advisory until 6 AM EDT Monday for ANZ350-353.
&&
SYNOPSIS...DR/DS
NEAR TERM...BC/DR
SHORT TERM...DR
LONG TERM...DS
AVIATION...JE
MARINE...DR
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 7, 2:31 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 AM EDT Sun Aug 7 2022
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-080745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
331 AM EDT Sun Aug 7 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-080745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 AM EDT Sun Aug 7 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-179-080745-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
331 AM EDT Sun Aug 7 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A high risk of rip currents is forecast again on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-080745-
Kings (Brooklyn)-Southern Queens-
331 AM EDT Sun Aug 7 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A moderate risk of rip currents is forecast for NYC beaches through
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A moderate risk of rip currents is forecast for NYC beaches on
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Special weather statement, Aug 7, 1:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service New York NY
212 PM EDT Sun Aug 7 2022
NJZ004-006-105>108-NYZ074-071900-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Passaic NJ-Richmond (Staten Is.) NY-
212 PM EDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of Hudson, Union, Essex
and Richmond Counties through 300 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Elizabeth, Passaic, Bayonne, Plainfield,
Bloomfield, Linden, Orange, Summit, Millburn, Secaucus, Harrison,
Port Richmond and Kearny.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 7421 4059 7421 4060 7422 4059 7429
4061 7431 4059 7445 4062 7442 4066 7440
4067 7440 4066 7445 4068 7445 4073 7438
4076 7436 4076 7437 4091 7418 4085 7412
4079 7415 4076 7409 4080 7406 4071 7403
TIME...MOT...LOC 1812Z 231DEG 22KT 4058 7444
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DW